Texas, 2023

Hail in Texas, May 28, 2023

May 28, 2023 · NWS MAF · 1 event in 1 county or zone

An ejecting shortwave trough out of northern Mexico aided in the development of afternoon thunderstorms across western portions of the region. A few thunderstorms became strong to severe but limited reports were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An ejecting shortwave trough out of northern Mexico aided in the development of afternoon thunderstorms across western portions of the region. A few thunderstorms became strong to severe but limited reports were received. Large hail was observed with one thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 12:56 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, May 28, 12:56 PM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
156 PM CDT Sun May 28 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 155 PM CDT Sun May 28 2023

WV imagery shows southwest flow aloft over West Texas and Southeast
new Mexico this afternoon, as an upper trough moves through
Sonora/Chihuahua.  Satellite imagery/area radars show ongoing
convection southwest of Presidio, and this activity is set to cross
the river this afternoon, meeting up with a weak dryline over the
western CWA border.  As such, best chances of convection this
afternoon look to be south of I-10.  Later this evening, the
northern Permian Basin may catch the tail end of a line of
convection extending into the upper Midwest.  Mesoanalysis and 12Z
KMAF RAOB show deep-layer shear is much weaker than yesterday...which
was unimpressive in of itself.  However, CAMs show enough marginal
shear developing late this afternoon over the lower Trans Pecos and
northern Permian Basin that a supercell or two will be possible. Mid-
level lapse rates are 7C/km or better all but the Western Low
Rolling Plains, so large hail remains a threat. A 25+kt LLJ will
keep storms going into the evening hours, but otherwise activity
will diminish to all by the eastern fringes of the CWA by 06Z.
Overnight lows will be right around normal.

Monday, things start to dry out as upper-level ridging starts to
build in from the west.  As such, thicknesses will increase,
bringing highs up to around normal.  isolated convection will be
possible lower Trans Pecos.  Monday night looks dry, with lows at or
above normal.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 155 PM CDT Sun May 28 2023

The ridge that has loosely held onto our area will shift slightly to
the west and strengthen leading to near to above average
temperatures on Tuesday and Wednesday. Highs across the Pecos River
Valley and Marfa Plateau will reach into the mid to upper 90s both
afternoons. Across the Permian Basin temperatures will be in the
upper 80s to low 90s. Rain chances stay low for Tuesday and
Wednesday. Heading into Thursday, the ridge begins to break down and
shower chances increase for areas east of the Pecos River through
the end of the week and into next weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1207 PM CDT Sun May 28 2023

VFR conditions will prevail next 24 hours. Return flow will
persist, remaining elevated overnight in response to surface
troughing in New Mexico. Convective temps should be reached
shortly, spawning as widespread, low-based cu field, w/best
chances of convection KFST this afternoon. Another cu field is
anticipated near the end of the forecast period invof KMAF and
KFST.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               62  86  61  88 /  50  10   0   0
Carlsbad                 58  94  60  95 /  10  10   0   0
Dryden                   64  87  63  88 /  60  10   0   0
Fort Stockton            63  92  62  92 /  20  10   0   0
Guadalupe Pass           60  86  61  88 /  10   0   0   0
Hobbs                    58  88  58  90 /  30  10   0   0
Marfa                    51  87  51  89 /  20  10   0   0
Midland Intl Airport     62  87  61  89 /  50  10   0   0
Odessa                   63  88  62  89 /  50  10   0   0
Wink                     62  92  62  94 /  30  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....93
AVIATION...44
Hazardous weather outlook, May 28, 12:54 PM CST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
154 PM CDT Sun May 28 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
154 PM CDT Sun May 28 2023 /1254 PM MDT Sun May 28 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low risk of severe storms across much of the area this
afternoon and tonight. Large hail and damaging wind will be the main
threats. Heavy rain will also pose a flash flood threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No widespread hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 28, 2:31 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
331 PM CDT Sun May 28 2023

TXZ273-274-278-282115-
Eastern Culberson County TX-Reeves County Plains TX-
Davis Mountains Foothills TX-
331 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of west central Reeves
and east central Culberson Counties through 415 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Kent, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Reeves
and east central Culberson Counties.

This includes Interstate 20 between mile markers 5 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3125 10443 3144 10444 3151 10395 3113 10396
TIME...MOT...LOC 2031Z 278DEG 17KT 3134 10425

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

29
Special weather statement, May 28, 3:45 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
445 PM CDT Sun May 28 2023

NMZ027-028-TXZ273-282230-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Eastern Culberson County TX-
445 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of southwestern Eddy
and north central Culberson Counties through 530 PM CDT/430 PM
MDT/...

At 445 PM CDT/345 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Carlsbad Caverns National Park, or 19 miles
northeast of Pine Springs, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carlsbad Caverns National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3214 10471 3219 10450 3188 10428 3180 10465
TIME...MOT...LOC 2145Z 345DEG 10KT 3210 10459

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

29
Special weather statement, May 28, 3:46 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
346 PM MDT Sun May 28 2023

NMZ029-282230-
Northern Lea County NM-
346 PM MDT Sun May 28 2023

...A strong thunderstorm will impact portions of northeastern Lea
County through 430 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crossroads, or 13 miles north of Tatum, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3348 10305 3330 10317 3341 10354 3357 10353
      3357 10305
TIME...MOT...LOC 2146Z 199DEG 8KT 3345 10335

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

29
Special weather statement, May 28, 4:26 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
426 PM MDT Sun May 28 2023

NMZ033-034-282315-
Southern Lea County NM-Central Lea County NM-
426 PM MDT Sun May 28 2023

...A strong thunderstorm will impact portions of southern Lea County
through 515 PM MDT...

At 426 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 17 miles west of Monument, or 23 miles west of Eunice,
moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hobbs, Eunice, Monument, Nadine, Eunice Airport, Lea County Regional
Airport and Oil Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3269 10306 3261 10306 3224 10307 3222 10370
      3274 10370
TIME...MOT...LOC 2226Z 272DEG 7KT 3255 10355

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

29
Special weather statement, May 28, 4:27 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
527 PM CDT Sun May 28 2023

NMZ027-028-TXZ273-282315-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Eastern Culberson County TX-
527 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of southwestern Eddy
and north central Culberson Counties through 615 PM CDT/515 PM
MDT/...

At 527 PM CDT/427 PM MDT/, Doppler radar was tracking a strong
thunderstorm near McKittrick Canyon, or 11 miles northeast of Pine
Springs, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carlsbad Caverns National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3213 10476 3213 10446 3178 10438 3178 10474
      3180 10475 3193 10475 3193 10474 3197 10474
      3198 10473 3199 10474 3200 10473 3200 10476
TIME...MOT...LOC 2227Z 356DEG 9KT 3199 10465

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

29
Special weather statement, May 28, 4:29 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
429 PM MDT Sun May 28 2023

NMZ029-282315-
Northern Lea County NM-
429 PM MDT Sun May 28 2023

...A strong thunderstorm will impact portions of northeastern Lea
County through 515 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tatum, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tatum, Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3321 10306 3325 10336 3347 10334 3353 10306
TIME...MOT...LOC 2229Z 275DEG 7KT 3335 10326

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

29

The radar

The Holloman AFB radar (KHDX), 183 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Culberson

When
May 28, 4:44 PM CST to 4:54 PM CST
Where
Culberson County, 10.29 mi NE of Pine Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.980, -104.670

Dime to quarter-size hail was reported coating US Highway 62/180 across the state line in Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101517.